Virginia, 2021

Hail and Damaging Winds in Virginia, July 28, 2021

July 28, 2021 · NWS LWX · 9 events in 3 counties and zones

Relatively isolated but potent thunderstorms produced both large hail and damaging wind gusts, some significant, during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Relatively isolated but potent thunderstorms produced both large hail and damaging wind gusts, some significant, during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 7:48 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 7:48 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
848 PM EDT Wed Jul 28 2021

.SYNOPSIS...
A cold front will approach the area tomorrow into tomorrow
night. High pressure will build in for Friday into this weekend,
bringing drier and cooler conditions. Another system may impact
the area early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
8:45 PM UPDATE: Current radar imagery depicts widely scattered
showers and thunderstorms across northern VA and into northern
and western MD. Also notable in radar imagery has been the Bay
Breeze, which has made it well into northern VA at this time.
Storms have struggled to get going in these regions however,
owing to weak mid-level lapse rates and abundant dry air aloft.
However, the surface level dry air has allowed for some decent
wind gusts even out of relatively weak showers (up to 30 mph or
so). What this has also done is allowed for plenty of residual
outflow boundaries to be lying around. Could see those interact
with the Bay Breeze and locally enhance convection. For now,
seems like that is becoming less likely as we get further past
sunset. The 00z IAD RAOB continued to show 1000 J/kg or so of
MLCAPE, so there is still at least some instability around. RAP
mesoanalysis even shows an increase in MLCAPE through the next
several hours, albeit slight. So, can't completely rule out a
rogue stronger storm, but for now at least, seems as though the
dry air and weak lapse rates are winning out. Per the latest RAP
mesoanalysis however, the region does lie within the left-exit
region of an approaching upper jet. So, activity may last into
the overnight hours as ascent attendant to the upper level jet
streak spreads over our area. Recent runs of the HRRR have this
type of scenario playing out, with storms lasting until after
midnight. Storms should eventually dissipate much later tonight,
giving way to partly to mostly cloudy skies late tonight. Lows
overnight will be in the upper 60s to lower 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Tomorrow's forecast is a challenging one locally. A very strong
MCS is expected to develop over the Upper Midwest/Lower Great
Lakes this evening into tonight. This MCS should eventually
weaken overnight as it moves into a lower CAPE environment over
the Ohio Valley. A remnant outflow boundary/convective debris
will spread over at least northern portions of the area tomorrow
morning, with a connectively enhanced speed max in the 700-500
hPa layer following immediately in its wake. There is a wide
spread of possible solutions in model guidance with respect to
subsequent development of storms across our area tomorrow. Some
solutions try to refine storms along the leading edge of the
remnant outflow as it sweeps eastward across the area. Other
solutions keep this activity suppressed. Other solutions fire
additional storms in the wake of the convective debris. Some
solutions do not.

The environment in the wake of the leftover convective debris as
the convectively enhanced speed max moves overhead is
concerning. Models such as the NAM and Euro spread a belt of
40-50 knot flow in the 700-500 hPa layer over the northern half
of our CWA by around peak heating. If we were to destabilize and
storms were to form in that type of environment, the potential
is there for a significant severe weather event, with very high
winds, large hail, and tornadoes all possible. However, there's
considerable disagreement amongst the various models as to if
and where storms will form in the wake of what's left of today's
Upper Midwest system. Strong MCSs are often not handled well by
both the CAMs and global guidance, and any system that forms
today will have a strong influence on our weather for tomorrow.
As a result, confidence in the evolution of storms tomorrow
remains low. Confidence should gradually increase over time as
today's system gets going and becomes better handled by model
guidance. We'll continue to refine our forecast for what is a
low confidence, but also potentially high impact severe weather
event tomorrow.

A cold front will press through the area tomorrow night and
high pressure will build into the area on Friday. Much drier air
will work into the area on northerly flow behind the cold front.
Temperatures will remain warm with highs in the high 80s, but
dewpoints will drop into the 50s, making it feel a bit more
comfortable.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Cooler temperatures than recent days and dry conditions with
high pressure moving overhead Saturday. High temperatures
reaching the middle 80s. The high shifts eastward to allow for a
return flow to bring in more moisture and warmth from the south
Saturday night into Sunday.

A couple of showers could develop in parts of the region Saturday
night with a chance of additional showers and a thunderstorm or two
Sunday with a cold front approaching and moving through the region.
Sunday's highs will reach the middle to upper 80s.

A few lingering showers are possible Sunday night into Monday with a
bout of dry conditions to follow later Monday afternoon and Monday
night. Highs Monday in the middle 80s.

Tuesday appears to have some modest uncertainties as we could either
be looking at dry conditions and temperatures in the middle to upper
80s or periods of rain with embedded thunderstorms and temperatures
in the lower 80s. The first would be if high pressure hovers over us
as a weak front stays well to our northwest and a possible coastal
low pressure stays well to our southeast. The latter would be if the
coastal low wins out and moves northeast up the mid-Atlantic
seaboard. For now, we will keep an isolated shower or two for
Tuesday mainly across the southeastern half of our region.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A few widely scattered showers and storms in the area tonight,
and will likely continue into the overnight hours. Have added
VCTS on many terminals (not CHO though). Don't think we see much
in the way of severe weather, but could see brief restrictions
if any of these wander over the terminals. For now though, most
of the terminals remain dry.

Prevailing VFR conditions are expected through Friday.
Thunderstorms will be possible at the terminals Thursday
afternoon, potentially leading to brief restrictions. The
evolution of storms on Thursday is much more uncertain, but have
decided to at least add some VCTS to the northern terminals (so
just excluding CHO) during the afternoon. If thunderstorms were
to occur tomorrow, they could potentially be very strong, with
very high winds and hail possible. However, it's also possible
that storms avoid the terminals. For now, wanted to add in an
inclusion of VCTS just to provide extra awareness to the
potential threat tomorrow.

Despite an isolated shower Saturday night and a few showers and a
thunderstorm possible Sunday, expect VFR conditions. Winds northwest
becoming south 5 to 10 knots Saturday into Saturday night. Winds
southwest becoming northwest around 10 knots with higher gusts
Sunday.

&&

.MARINE...
Sub-SCA conditions are expected in light northerly flow today.
Winds will turn southerly tomorrow and may approach SCA levels
briefly in southerly channeling tomorrow afternoon. However,
confidence in that occurring was too low to issue an SCA at the
moment. SMWs will be possible in association with any thunderstorms
that move over the waters both this afternoon and tomorrow
afternoon. The winds in any thunderstorms tomorrow afternoon
could be very strong, with over 50 knots possible in the
strongest cells. Additionally, in the wake of that frontal
boundary, winds are expected to exceed SCA criteria, so have
added an SCA starting late tomorrow night, which will continue
through at least Friday morning.

No marine hazards expected Saturday through Sunday night. Winds
northwest becoming south around 10 knots Saturday and Saturday
night. Winds generally southwest shifting late to northwest at 10 to
15 knots Sunday and Sunday night.

&&

.TIDES/COASTAL FLOODING...
Southerly flow ahead of an approaching cold front will likely
bring tides up to action stage over the next couple days. Minor
flooding may be possible at the most sensitive sites like
Annapolis. Northwest flow behind the front by Friday should
allow anomalies to drop.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 PM Thursday to 6 AM EDT Friday
     for ANZ534-537-542-543.

&&

SYNOPSIS...KJP
NEAR TERM...CJL
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...KLW/CJL/KJP
MARINE...KLW/CJL/KJP
TIDES/COASTAL FLOODING...RCM/CPB/ADS
Hazardous weather outlook, Jul 28, 9:05 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1005 PM EDT Wed Jul 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-300215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1005 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms with large hail and damaging wind
gusts are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered severe thunderstorms are possible Thursday.
Additionally, isolated occurrences of flash flooding are also
possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-300215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1005 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered severe thunderstorms are possible Thursday.
Additionally, isolated occurrences of flash flooding are also
possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-300215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1005 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered severe thunderstorms are possible Thursday.
Additionally, isolated occurrences of flash flooding are also
possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Thursday.

In the hours before

Local storm report, Jul 28, 4:32 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             HOLLYWOOD               38.35N  76.57W
07/28/2021  M1.00 INCH       ST. MARYS          MD   BROADCAST MEDIA

&&

EVENT NUMBER LWX2105033

ADS
Local storm report, Jul 28, 4:36 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 SE HOLLYWOOD          38.33N  76.56W
07/28/2021  E1.50 INCH       ST. MARYS          MD   PUBLIC

            HAIL COVERING THE GROUND

&&

EVENT NUMBER LWX2105034

ADS
Local storm report, Jul 28, 4:41 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NNE CALIFORNIA        38.32N  76.48W
07/28/2021  M0.75 INCH       ST. MARYS          MD   PUBLIC

            MULTIPLE MPING REPORTS OF DIME TO PENNY SIZE HAIL NEAR
            CALIFORNIA ON THE SHORE OF THE TIDAL PATUXENT RIVER.

&&

EVENT NUMBER LWX2105035

DH
Local storm report, Jul 28, 4:46 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 E CALLAWAY            38.23N  76.48W
07/28/2021  M1.00 INCH       ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2105036

ADM
Local storm report, Jul 28, 4:47 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 WNW CALIFORNIA        38.30N  76.51W
07/28/2021  M1.00 INCH       ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2105037

ADM
Local storm report, Jul 28, 9:00 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 N ROCKVILLE           39.12N  77.16W
07/28/2021  M0.88 INCH       MONTGOMERY         MD   PUBLIC

&&

EVENT NUMBER LWX2105038

ADS

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 28, 9:05 PM EST
Where
Albemarle County, 2.89 mi SE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.019, -78.514

A tree blew down on Jefferson Park Avenue near Fry's Spring Beach Club. Branches blew down on VA-780 Old Lynchburg Road.

Thunderstorm Wind, Fairfax

When
July 28, 9:07 PM EST
Where
Fairfax County, 1.09 mi NNW of Langley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.963, -77.181

Trees blew down near the I-495 Capital Beltway/George Washington Memorial Parkway interchange just south of The American Legion Bridge.

Thunderstorm Wind, Fairfax

When
July 28, 9:11 PM EST
Where
Fairfax County, 1.63 mi NW of Reston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.989, -77.318

A tree blew down on Riva Ridge Drive at the intersection of Schindel Court and Lockmeade Court. A tree blew down on Kettle Pond Lane at Amanda Drive. A tree blew down onto a driveway in the 11100 block of Tommye Lane.

Thunderstorm Wind, Fairfax

When
July 28, 9:21 PM EST
Where
Fairfax County, 0.44 mi ENE of Lewinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.933, -77.192

Several trees blew down in and near McLean. A tree blew down onto wires in the 1400 block of Mayflower Drive. A tree blew down on VA-309 Old Dominion Drive at Linway Terrace. A tree blew down on Dryden Drive near Elnido Drive.

Thunderstorm Wind, Fairfax

When
July 28, 9:23 PM EST
Where
Fairfax County, 0.44 mi ENE of Lewinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
38.933, -77.192

Several trees blew down near Idylwood and Pimmit Hills just outside of the City of Falls Church. A tree blew down on Idylwood Court near Idylwood Road. A tree blew down on Beacon Lane near Westmoreland Street. Three trees blew down near the VA-267 Dulles Connector Road/I-66 Custis Memorial Parkway interchange. A tree blew down on VA-694 Great Falls Street near Woodland Drive.

Thunderstorm Wind, Arlington

When
July 28, 9:24 PM EST
Where
Arlington County, 1.39 mi WSW of Barcroft
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
38.891, -77.153

Several trees, branches and wires blew down in the Westover, East Falls Church, West Arlington and Williamsburg neighborhoods of Arlington. A tree blew down onto southbound US-29 Lee Highway just before North Sycamore Street. A large tree blew down onto wires on North Sycamore Street just north of US-29 Lee Highway, and lawn furniture blew into the roadway. A tree blew down into a driveway near the intersection of 26th Road North and North Quantico Street. A large tree limb blew down near the intersection of 19th Street North and North Westmoreland Street.

Thunderstorm Wind, Fairfax

When
July 28, 10:01 PM EST
Where
Fairfax County, 1.39 mi E of Engleside
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.729, -77.124

A tree blew down on VA-622 Pole Road. A tree blew down on Cunningham Drive near VA-235 Mount Vernon Highway.

Thunderstorm Wind, Albemarle

When
July 28, 10:10 PM EST to 10:15 PM EST
Where
Albemarle County, 0.37 mi ESE of Scottsville
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
37.799, -78.493

Widespread tree and power line damage was reported in Scottsville. Many homes had shingles and siding removed. Several power poles were snapped as a result of falling trees, and several cars were damaged by wind driven hail or falling trees. Part of a gas station lost pieces of its awning and roof.

Hail, Albemarle

When
July 28, 10:15 PM EST to 10:20 PM EST
Where
Albemarle County, 0.61 mi N of Scottsville
Measured
2 in hail
Reported by
911 Call Center
Coordinates
37.809, -78.501

Hail up to 2 inches in diameter was reported in Scottsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963929, 963930, 963931, 963932, 963933, 963934, 963935, 963936, 963937.